Montana, 2011

Hail and Damaging Winds in Montana, June 2, 2011

June 2, 2011 · NWS BYZ · 3 events in 3 counties and zones

The first severe thunderstorms of the season occurred across a few counties in the Billings Forecast Area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The first severe thunderstorms of the season occurred across a few counties in the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 2, 8:08 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 2, 8:08 AM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
908 AM MDT THU JUN 2 2011

.SHORT TERM...VALID FOR TDY AND FRI...

STRONG WAVE LIFTING THROUGH WESTERN MT BROUGHT SHOWERS AND SOME
STRONG THUNDERSTORMS TO AREAS TO OUR WEST LAST NIGHT AND EARLY
THIS MORNING. TAIL OF THIS WAVE IS STARTING TO PRODUCE SOME WEAK
ECHOES IN NW MUSSELSHELL COUNTY AS OF 9AM...BUT OTHERWISE CLEAR
SKIES AND DRY CONDITIONS DOMINATE OUR AREA WITH SURGE OF DRIER MID
LEVEL AIR OUT OF UT/WY. MID LEVELS SHOULD MOISTEN A BIT IN OUR
WEST WITH SOME DIURNAL INSTABILITY AND AS ENERGY APPROACHES FROM
ID THIS AFTERNOON SO WILL SUSTAIN ISOLATED TO LOW SCATTERED POPS
ACROSS OUR WEST. WOULD EXPECT SOME CONVECTION TO DEVELOP ACROSS
OUR NORTH AS WELL...THE ECHOES IN MUSSELSHELL ARE A SIGN OF
THIS...WITH LOW LEVEL DEWPTS HIGHER AND IN THE 50S OVER TOWARD
MILES CITY. OUR SOUTH CENTRAL AND SOUTHEAST PARTS SHOULD REMAIN
DRY. BILLINGS COULD SEE A FEW SHOWERS OR WEAK THUNDERSTORMS THIS
AFTERNOON BUT MIXING OF DRIER AIR WILL ATTEMPT TO OFFSET THE
DIURNAL INSTABILITY. DOWNSLOPE WINDS WILL BE THE BIGGER STORY.

MIXED SW WINDS BEGINNING TO KICK IN ALONG THE FOOTHILLS AT
LIVINGSTON AND SHERIDAN...AND SHOULD SEE AN INCREASE IN SW WINDS
AT BILLINGS VERY SOON. LATEST MODEL RUNS HAVE TRENDED A BIT WEAKER
BUT WILL KEEP WIND ADVISORY GOING FOR LIVINGSTON...WHERE SOME
SUSTAINED WINDS OF 40 MPH STILL SEEM TO BE A GOOD BET. GUSTS TO 50
MPH AT BIG TIMBER AND HARLOWTON AND 40-45 MPH TO BILLINGS LOOK
GOOD SO HAVE MADE MINIMAL CHANGE TO WIND GRIDS. STRONGEST 700MB
FLOW LOOKS TO COME IN TONIGHT WHEN LOW LEVELS WILL BEGIN TO
STABILIZE SO DO NOT ANTICIPATE WIND ISSUES ELSEWHERE AT THIS TIME.
ALL OF THAT BEING SAID...IT WILL BE QUITE WINDY TODAY WITH
CERTAINLY A VERY STRONG SYNOPTIC WIND FOR EARLY JUNE.

TEMPS TODAY WILL BE A BATTLE BETWEEN MIXING AND COLD ADVECTION.
HIGHS FROM THE 60S WEST TO LOWER 80S EAST LOOKS GOOD. SHERIDAN
ALREADY INTO THE 70S WITH THE MIXED WINDS HAVING KICKED IN. IT
WILL BE COOLER TONIGHT AND FRIDAY WITH POST FRONTAL AIRMASS
SETTLING IN. GUSTY W-NW WINDS WILL CONTINUE TOMORROW.

JKL

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

A WARM AND QUIET WEEKEND IS IN THE FORECAST FOR THE AREA. A RIDGE
WILL DEVELOP OVER THE WEEKEND CAUSING THE WARMEST TEMPERATURES OF
THE YEAR WITH HIGHS IN THE 80S FROM COLUMBUS AND BILLINGS EAST ON
MONDAY. EXPECT THE CURRENT WARM PERIOD WILL SOFTEN THE SNOW
PACK...SO WHEN THIS WARM UP COMES NEXT WEEK IT WILL CAUSE
SIGNIFICANT INCREASES IN SNOW MELT AND HIGHER RIVER FLOWS. WILL
CONTINUE TO WATCH THIS PERIOD FOR POTENTIAL FLOODING ON MAIN
RIVERS.

TUESDAY THRU FRIDAY...MODELS AGREE WELL ON A FILLING LOW OFF THE
CALIFORNIA COAST MOVING OVER THE AREA. PRECIPITABLE WATER VALUES
REMAIN UNDER AN INCH ACROSS THE AREA AND WIDESPREAD HEAVY RAIN IS
NOT EXPECTED. HOWEVER...MONDAY AND TUESDAY WILL BE UNSTABLE WITH
GFS INDICATING THIN...DEEP CAPE PROFILES. SO THUNDERSTORMS WITH
HEAVY RAIN ARE POSSIBLE.  MOUNTAIN TEMPERATURES WILL STAY ABOVE
FREEZING EVEN AT NIGHT. SO WHILE THIS SYSTEM IS NOT EXPECTED TO BE
A MAJOR RAIN PRODUCER...EVEN A LITTLE RAIN ON THE WARM SNOW WILL
RUNOFF QUICKLY. RNL

&&

.AVIATION...

A COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS THE REGION TODAY
CAUSING WINDS TO SHIFT TO THE WEST AND BECOME GUSTY. FRONTAL
PASSAGE COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS IN THE VICINITY OF KLVM AND AT
TERMINALS WEST OF KBIL. WEST WINDS AT KLVM AND K3HT WILL GUST
NEAR 40 KNOTS TODAY...WHILE SOUTHWEST TO WEST WINDS WILL GUST TO
NEAR 30 KNOTS AT KBIL AND KSHR. EAST OF KBIL...THERE WILL BE
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. BRIEF MVFR/IFR
CONDITIONS WITH ERRATIC GUSTY WINDS ARE POSSIBLE WITH ANY
THUNDERSTORM TODAY. STC

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 070 045/063 045/073 049/084 054/081 054/075 049/071
    2/T 24/T    10/U    00/U    02/T    23/T    33/T
LVM 064 043/059 038/070 042/080 046/076 047/069 045/067
    4/T 55/T    10/U    00/U    02/T    33/T    33/T
HDN 076 042/065 043/075 048/086 052/085 052/081 051/076
    1/N 24/T    10/U    00/U    02/T    22/T    23/T
MLS 079 047/064 046/073 051/084 057/084 057/079 053/072
    2/T 24/T    20/U    00/U    02/T    22/T    33/T
4BQ 081 044/066 044/074 050/086 055/086 054/080 051/076
    1/N 22/T    10/U    00/U    02/T    22/T    23/T
BHK 080 045/066 046/073 052/083 056/084 056/077 052/073
    2/T 23/T    20/U    00/U    02/T    32/T    33/T
SHR 076 038/063 039/071 046/083 050/084 051/078 047/069
    0/N 23/T    10/U    00/U    02/T    22/T    23/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR ZONE
      65.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 2, 3:57 AM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
457 AM MDT THU JUN 2 2011

MTZ028>042-056>058-063>068-WYZ098-099-031200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
457 AM MDT THU JUN 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE ARE AREAS OF ONGOING FLOODING ACROSS SOUTHERN MONTANA AND
FLOOD WARNINGS REMAIN IN EFFECT FOR THESE LOCATIONS.

STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP TODAY AS A COLD FRONT
MOVES INTO THE REGION. THE STRONGEST WINDS WILL BE FROM BILLINGS
WESTWARD. GUSTS TO 60 MPH ARE EXPECTED IN THE LIVINGSTON AREA
WITH 50 MPH FROM HARLOWTON TO BIG TIMBER...AND GUSTS TO 45 MPH
AROUND BILLINGS. GUSTY WINDS WILL CONTINUE THIS EVENING BUT WILL
DECREASE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING ISSUES WILL BE SLOW TO IMPROVE ACROSS THE AREA AS WARMER
TEMPERATURES INCREASE MOUNTAIN SNOW MELT...KEEPING WATER LEVELS
HIGH. BE SURE TO CHECK FOR ROAD CLOSURES BEFORE TRAVELING.

CURRENT INDICATIONS ARE THAT TEMPERATURES COULD RISE MUCH ABOVE
NORMAL SUNDAY AND MONDAY OF NEXT WEEK. IF THIS HAPPENS...HIGH
ELEVATION SNOW MELT WILL INCREASE FURTHER AND MAY CAUSE
SIGNIFICANT RISES OF RIVERS AND STREAMS EMERGING FROM THE
CRAZY...BEARTOOTH/ABSAROKA AND BIG HORN MOUNTAINS EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 2, 12:12 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
112 PM MDT THU JUN 2 2011

MTZ029>031-035-022015-
MUSSELSHELL MT-NORTHERN ROSEBUD MT-TREASURE MT-YELLOWSTONE MT-
112 PM MDT THU JUN 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROSEBUD...
NORTHEASTERN YELLOWSTONE...NORTHWESTERN TREASURE AND EASTERN
MUSSELSHELL COUNTIES UNTIL 215 PM MDT...

AT 105 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS 16 MILES SOUTH OF MELSTONE...OR 25 MILES WEST OF
HYSHAM...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
SUMATRA AROUND 145 PM MDT.
INGOMAR AROUND 155 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4684 10740 4661 10701 4620 10768 4656 10804
TIME...MOT...LOC 1911Z 231DEG 22KT 4641 10770

The radar

The Billings radar (KBLX), 46 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stillwater

When
June 2, 12:34 PM MST
Where
Stillwater County, 1.38 mi N of Rapids
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.620, -109.100

Thunderstorm Wind, Park

When
June 2, 1:00 PM MST
Where
Park County, 2 mi SW of Livingston
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
45.650, -110.600

Hail, Rosebud

When
June 2, 1:23 PM MST
Where
Rosebud County, 7.48 mi SSE of Vananda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.280, -106.940

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319131, 319137, 319140.